New Mexico, 2021Drought in New Mexico, October 1 to 31, 2021
October 1 to 31, 2021 · NWS ABQ · 31 events in 31 counties and zones
The quieter and drier weather conditions that characterized September continued in October 2021 with below normal amounts of precipitation recorded. Drought conditions worsened again across northern and central New Mexico this month with about 50 percent of the state in at least severe drought conditions.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The quieter and drier weather conditions that characterized September continued in October 2021 with below normal amounts of precipitation recorded. Drought conditions worsened again across northern and central New Mexico this month with about 50 percent of the state in at least severe drought conditions. Across the eastern plains of the state where significant progress had been made over the monsoon season, conditions continued to deteriorate with abnormally dry to moderate drought conditions beginning to spread. Despite this, extreme drought conditions did improve slightly to about 11 percent of the state with this improvement being recorded over the southwest where precipitation totals of three quarters to one inch were received and added precipitation from the last day of September likely helped. Elsewhere across northern and central New Mexico, precipitation totals generally ranged from three quarters to one inch throughout the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 30, 10:35 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 30, 10:35 PM MST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1135 PM MDT Thu Sep 30 2021
.AVIATION...
06Z TAF CYCLE
A mixed bag of VFR down to IFR conditions prevail across the area as
an upper low makes slow eastward progress into far western NM and a
wave of precipitation rotates north around the upper low circulation
into northern NM. Further deterioration is likely going into early
Friday morning, both in rain and outside of rain with the development
of low stratus and fog. Some improvement is forecast Friday,
especially across western and central NM. Some thunder will mix-in
Friday afternoon and may impact KLVS, KTCC and KROW.
11
&&
.PREV DISCUSSION...319 PM MDT Thu Sep 30 2021...
.SYNOPSIS...
Rain showers and a few thunderstorms are underway, as an upper-level
system approaches the state along with a backdoor cold front.
Widespread light to moderate rainfall is expected over much of
northern and central New Mexico tonight through Friday along with a
few inches of snow in the northern mountains above 11,000 feet.
Temperatures will remain well below normal on Friday, slowly warming
up day-by-day and reaching seasonal normals again by early next week.
Drier conditions are expected this weekend and into the first half
of next week.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Waves of rain have graced much of New Mexico today ahead of the
upper level low over/near the UT/AZ border. The rain and cloud cover
have inhibited temperatures from climbing much today and most
locations are still several degrees shy of previously forecast high
temperatures. Not expecting much clearing, thus it will be hard for
instability to develop for the remainder of the evening. With
forecast soundings still showing a tropical profile tonight, showers
and any embedded thunderstorms will be efficient rainfall producers.
However, the lack of instability, light rainfall totals to this
point, and relatively quick storm motions will limit the flash
flooding potential. Therefore, have cancelled the Flash Flood Watch.
Nonetheless, showers and isolated thunderstorms will continue this
evening through Friday morning. Batches of precipitation will
continue to expand northeastward (though individual storms will move
northwestward), with most of the activity over northeast NM Friday
morning. However, as the upper level low shifts over New Mexico, mid
level lapse rates will steepen, and additional showers and
thunderstorms may develop behind the main slug of precipitation
Friday afternoon. All-in-all, still looking for good precipitation
totals. Most central and eastern areas will see 0.5 to 1.5 inches of
rain, though again, it will not come all at once. Temperatures will
be 10 to 20 degrees below normal Friday afternoon.
Precipitation should quickly wane Friday night. Low temperatures
Friday night should generally be cooler than tonight as there will
be less cloud cover.
LONG TERM...(SATURDAY THROUGH THURSDAY)...
A significantly drier and more seasonable airmass will move into NM
on Saturday with PWATs generally ranging between 0.5 and 0.75 inch
with higher values in the eastern plains. Despite rising pressure
heights in the wake of the departing low, cooler than average
temperatures will linger amid the light west northwest flow aloft.
While available moisture is underwhelming, meager instability over
the northern mountains could yield a brief light shower or perhaps a
thunderstorm there Saturday afternoon. Otherwise, cool, dry and
mostly tranquil conditions are expected.
On Sunday, forecast models indicate pressure falls could occur
either north or northwest of NM, but there are discrepancies on the
placement, as this feature would be removed from the polar jet,
making it difficult to model. The ECMWF deepens it into a trough over
CO with sufficient moisture and instability for showers and
thunderstorms over northern zones, whereas the GFS keeps the feature
well west of the Four Corners as a dry upper low. Into Monday the
ECMWF drags the trough into eastern NM while the low projected by the
GFS gets absorbed into a swelling upper level ridge. For now, low
POPs have been built into the northern zones for Sunday, spreading
into most remaining zones on Monday to account for uncertainties with
the large model spread. A blended model guidance approach would also
suggest that temperatures would creep closer to normal Sunday,
reaching seasonal averages by Monday, however a wetter ECMWF solution
might require a reduction of a few degrees, especially in eastern
zones.
The ridge does appear to become the dominant feature over NM on
Tuesday, but an eastern Pacific low will move inland and toward the
Four Corners Tuesday night into Wednesday when our western (and more
specifically the northwestern) zones will once again have a chance
for precipitation. Following this, a more longwave trough over the
western ConUS could be present by next Thursday, dragging an
increased gradient aloft that might boost wind speeds in NM.
34/52
&&
.FIRE WEATHER...
Wet weather remains on tap for the next 24-30 hours across northern
and central NM. Widespread wetting rain will continue through Friday
afternoon before the storm system responsible for the precipitation
pulls away from the state. An upper level ridge will build overhead
for the weekend through Tuesday, allowing temperatures to gradually
warm and humidity values to fall. Temperatures will remain below
normal through Saturday, then near normal temperatures expected to
start next week. A Pacific storm system will approach the area mid
week, perhaps bringing some additional precipitation to western NM.
At this time, this looks to be quick hitting, before the ridge
builds back in. Windy conditions possible next weekend.
34
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 30, 6:12 PM MST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
712 PM MDT Thu Sep 30 2021
NMZ201>241-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
712 PM MDT Thu Sep 30 2021
This hazardous weather outlook is for portions of northern and
central New Mexico.
.DAY ONE...Tonight
Widespread moderate rainfall is likely tonight as a slow moving
storm system moves east across New Mexico. Total rainfall amounts of
0.25 to 0.75" are expected across central and western New Mexico
with higher amounts of 1.25 to 2.00" forecast for eastern portions
of the state. Rainfall rates should generally be too light for flash
flooding, but ponding of water and flows through arroyos and low
water crossings can be expected.
Temperatures will be cold enough to support light snow accumulations
above 11,000 feet in the northern mountains. Areas of fog with
rainfall may reduce visibilities below one half mile at times and
lead to hazardous travel conditions, especially tonight through
Friday morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered to numerous showers with isolated thunderstorms will
continue in northern and especially eastern New Mexico on Friday.
Brief heavy downpours, small hail, and dangerous cloud-to-ground
lightning will accompany any storms. Patchy fog is also possible
Friday, Saturday and Sunday mornings, limiting visibility in some
areas.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit rain and storm
reports as well as photos on our Facebook page or via Twitter using
the hashtag nmwx.
52
Drought, Northwest Plateau
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Extreme drought conditions from September 2021 continued in October.
Drought, West Central Plateau
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.803, -108.222 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from September 2021 continued in October.
Drought, Northwest Highlands
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.072, -107.535 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from September 2021 continued in October.
Drought, Far Northwest Highlands
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.236, -107.293 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from September 2021 continued in October.
Drought, Far Northeast Highlands
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, Tusas Mountains Including Chama
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Tusas Mountains Including Chama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, Upper Rio Grande Valley
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from September 2021 continued in October.
Drought, East Slopes Sangre de Cristo Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, Jemez Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.023, -106.622 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from September 2021 continued in October.
Drought, Southern Sangre de Cristo Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Southern Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.115, -105.451 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from September 2021 continued in October.
Drought, Espanola Valley
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Espanola Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.198, -106.100 (the zone’s center; the record gives no point)
Extreme drought conditions from September 2021 continued in October.
Drought, Northeast Highlands
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, Guadalupe County
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Guadalupe County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.863, -104.791 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, De Baca County
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- De Baca County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.342, -104.412 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, Chaves County Plains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Chaves County Plains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, Glorieta Mesa Including Glorieta Pass
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Glorieta Mesa Including Glorieta Pass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.494, -105.396 (the zone’s center; the record gives no point)
Extreme drought conditions from September 2021 continued in October.
Drought, Santa Fe Metro Area
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.416, -106.504 (the zone’s center; the record gives no point)
Extreme drought conditions from September 2021 continued in October.
Drought, Sandia/Manzano Mountains Including Edgewood
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Sandia/Manzano Mountains Including Edgewood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.121, -106.434 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from September 2021 continued in October.
Drought, Estancia Valley
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Estancia Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.066, -106.166 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from September 2021 continued in October.
Drought, Central Highlands
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from September 2021 continued in October.
Drought, Chuska Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, Southwest Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from September 2021 improved slightly in October with severe drought conditions across the area.
Drought, San Francisco River Valley
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- San Francisco River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.915, -108.405 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from September 2021 continued in October.
Drought, Eastern Lincoln County
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Eastern Lincoln County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, South Central Highlands
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.277, -106.262 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, South Central Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- South Central Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, West Central Mountains
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.821, -107.693 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, West Central Highlands
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- West Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.993, -107.256 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, San Agustin Plains and Adjacent Lowlands
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- San Agustin Plains and Adjacent Lowlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
Drought, Union County
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Union County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
Severe drought conditions from September 2021 continued in October.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, October 1 to 31, 2021$22 million · 1 event
- Wildfire in California, October 1 to 25, 2021$18 million · 1 event
- Drought in South Dakota, October 1 to 31, 2021$1.1 million · 21 events
- Wildfire in Washington, October 1 to 19, 2021$500,000 · 3 events
- Flash Flooding in Texas, October 1, 2021$100,000 · 7 events
- Hail in New Mexico, October 1, 2021$125,000 · 0.5 in hail · 1 event
- Drought in California, October 1 to 31, 202140 events
- Flash Flooding and Flooding in Texas, October 1 to 2, 2021$27,000 · 19 events
- Drought in North Dakota, October 1 to 31, 202128 events
- Wildfire in Idaho, October 1 to 8, 20213 injured · 1 event
- Drought in Hawaii, October 1 to 31, 202122 events
- Drought in Colorado, October 1 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984640, 984641, 984642, 984643, 984644, 984645, 984646, 984647, 984648, 984649, 984650, 984651, 984652, 984653, 984654, 984655, 984656, 984657, 984658, 984659, 984660, 984661, 984662, 984663, 984664, 984665, 984666, 984667, 984668, 984669, 984670.